Alert archive / Kentucky / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 3, NWS Wilmington, OH

April 7, 2015Owen County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 7, 2015, 5:20 PM EDT for Owen County, Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2015, 5:20 PM EDT (21:20 UTC)
Expired
Apr 7, 2015, 5:45 PM EDT
In force
25 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Owen County, KY

The radar

The Louisville radar (KLVX), 108 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2015-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2015-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

359 
WUUS51 KILN 072120
SVRILN
KYC187-072200-
/O.NEW.KILN.SV.W.0003.150407T2120Z-150407T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
520 PM EDT TUE APR 7 2015

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN OWEN COUNTY IN NORTHERN KENTUCKY...

* UNTIL 600 PM EDT.

* AT 518 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM LOCATED 6
  MILES SOUTHWEST OF GRATZ...MOVING EAST AT 35 MPH.

  STORM HAZARDS INCLUDE...
  WINDS TO 60 MPH...
  QUARTER SIZE HAIL...

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN
  OWEN COUNTY...INCLUDING GRATZ...ELMER DAVIS LAKE...MONTEREY...ELK
  LAKE...BEECHWOOD...HARMONY...NATLEE AND NEW COLUMBUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING. STAY AWAY FROM WINDOWS AND DOORS
UNTIL THIS STORM HAS PASSED.

TO REPORT SEVERE WEATHER...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3838 8490 3842 8489 3843 8493 3842 8495
      3843 8497 3847 8496 3848 8499 3851 8501
      3850 8500 3853 8467 3848 8462 3847 8458
      3836 8471 3833 8480
TIME...MOT...LOC 2120Z 273DEG 31KT 3844 8502

HAIL...1.00IN
WIND...60MPH

$$

SITES
2 follow-up statements
533 
WWUS51 KILN 072137
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
537 PM EDT TUE APR 7 2015

KYC187-072200-
/O.CON.KILN.SV.W.0003.000000T0000Z-150407T2200Z/
OWEN KY-
537 PM EDT TUE APR 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHERN OWEN COUNTY...

AT 536 PM EDT...RADAR INDICATED THAT THE SEVERE THUNDERSTORM HAD
WEAKENED. THIS STORM WAS LOCATED NEAR MONTEREY...MOVING EAST AT 35
MPH.

STORM HAZARDS INCLUDE...
WINDS TO 60 MPH...
QUARTER SIZE HAIL...

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN OWEN COUNTY...
INCLUDING ELK LAKE...BEECHWOOD...HARMONY...NATLEE AND NEW COLUMBUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING. STAY AWAY FROM WINDOWS AND DOORS
UNTIL THIS STORM HAS PASSED.

TO REPORT SEVERE WEATHER...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3838 8490 3842 8489 3843 8493 3842 8495
      3843 8497 3847 8496 3848 8499 3851 8501
      3850 8500 3853 8467 3848 8462 3847 8458
      3836 8471 3833 8480
TIME...MOT...LOC 2137Z 273DEG 31KT 3843 8483

HAIL...1.00IN
WIND...60MPH

$$

SITES
657 
WWUS51 KILN 072145
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
545 PM EDT TUE APR 7 2015

KYC187-072156-
/O.CAN.KILN.SV.W.0003.000000T0000Z-150407T2200Z/
OWEN KY-
545 PM EDT TUE APR 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OWEN COUNTY HAS BEEN
CANCELLED...

PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY GOING TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMITTING
YOUR REPORT VIA SOCIAL MEDIA.

LAT...LON 3838 8490 3842 8489 3843 8493 3842 8495
      3843 8497 3847 8496 3848 8499 3851 8501
      3850 8500 3853 8467 3848 8462 3847 8458
      3836 8471 3833 8480
TIME...MOT...LOC 2146Z 273DEG 31KT 3843 8473

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 4:26 PM EDT, 54 minutes earlier.

Area forecast discussion, Apr 7, 4:26 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
426 PM EDT TUE APR 7 2015

.SYNOPSIS...
A SLOW MOVING FRONTAL BOUNDARY CONTAINING PLENTIFUL MOISTURE WILL
BE ENHANCED BY SEVERAL WAVES OF LOW PRESSURE...KEEPING SHOWERS AND
THUNDERSTORMS IN THE FORECAST TONIGHT THROUGH THURSDAY. A VIGOROUS
COLD FRONT IS FORECAST TO MOVE ACROSS THE AREA EARLY FRIDAY. HIGH
PRESSURE AND A DRY AIRMASS ARE EXPECTED ON SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
FRONT LIES NEAR THE NORTHERN BORDER OF THE FA. FRONT IS DELINEATED
BY WINDS THAT HAVE BECOME SOUTH OVER MOST OF THE AREA EXCEPT IN
THE FAR NORTH WHERE LOW LEVEL FLOW REMAIN NORTHEAST. CURRENT TEMPS
SHOW 60S IN MOST LOCATIONS WITH LOW 50S NORTH OF THE BOUNDARY.

ON RADAR...SHOWERS AND A FEW THUNDERSTORMS ARE EVIDENT OVER
NORTHERN KENTUCKY MAINLY NEAR LOUISVILLE. EXPECT THOSE SHOWERS TO
PUSH EAST ACROSS THE SOUTHERN PORTION OF THE FA SO WENT WITH
CATEGORICAL POPS THERE. HEAVIER RAINFALL HAS BEEN SOUTH OF OUR FA
AND EXPECT THAT TREND TO CONTINUE...SO DECIDED AGAINST A FLOOD WATCH
FOR TONIGHT.

ANOTHER PATCH OF SHOWERS IS OCCURRING OVER CENTRAL OHIO. COVERAGE
OF SHOWERS CALLS FOR LIKELY POPS INTO THIS EVENING UNTIL THE BULK
OF THE SHOWERS TRANSLATE EASTWARD.

LOWS ARE FORECAST TO VARY FROM THE UPPER 40S FAR NORTH IN THE
VICINITY OF THE FRONT...UP TO AROUND 60 FARTHER SOUTH IN THE WARM
SECTOR.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
FRONTAL BOUNDARY WILL REMAIN IN THE AREA THROUGH THURSDAY UNTIL A
SURGE OF JET STREAM ENERGY PUSHES A COLD FRONT ACROSS THE REGION
LATE THURSDAY NIGHT. THOUGH IT IS DIFFICULT TO PINPOINT LOCATION
DURATION AND AMOUNT DURING THIS PERIOD DUE TO PROBLEMS IN HANDLING
CONVECTION...SHOWERS AND THUNDERSTORMS WILL BE IN THE AREA FOR
MOST OF THIS PERIOD.

CURRENT INDICATIONS ARE THAT SHOWERS AND THUNDERSTORMS WILL BE
LIKELY ON WEDNESDAY WHEN A RATHER POTENT SHORT WAVE IS FORECAST TO
PROVIDE ENHANCED LIFT ALONG THE BOUNDARY AROUND THE TIME OF PEAK
HEATING. SPC HAS PLACED THE AREA IN A MARGINAL RISK FOR SEVERE
WEATHER...MAINLY DUE TO POSSIBILITY OF ELEVATED CONVECTION
PRODUCING LARGE HAIL.

AFTER A BRIEF LULL WEDNESDAY NIGHT WITH LOSS OF DAYTIME
HEATING...A STRONG COLD FRONT WILL FORM TO THE WEST ON THURSDAY
BEFORE PUSHING INTO THE AREA ON THURSDAY NIGHT. WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA BY FRIDAY MORNING.
STRENGTHENING WIND FIELDS AHEAD OF THE COLD FRONT WILL AID IN
THUNDERSTORM FORMATION...STRENGTH AND LONGEVITY. SPC HAS PLACED
SOME WESTERN COUNTIES IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON
THEIR DAY 3 OUTLOOK. EXPECT SEVERE THREAT TO PERSIST THURSDAY
NIGHT AS THE FRONT PROGRESSES ACROSS OHIO...THOUGH LOSS OF DAYTIME
HEATING SHOULD ALLOW CONVECTION TO WEAKEN BY LATE THURSDAY NIGHT.

PWAT WILL REMAIN AROUND 200 PERCENT OF NORMAL OR MORE THROUGH THE
PERIOD AND LOCALIZED FLOODING WILL REMAIN POSSIBLE DUE TO PRECIP
RESULTING FROM THE PERSISTENT CONVERGENCE AND LIFT OF THE DEEP
MOISTURE ALONG THE BOUNDARY.

TEMPERATURES WILL BE ABOVE NORMAL...WITH HIGHS IN THE 70S AND LOWS
IN THE 50S AND 60S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE 12Z NAM HAS TRENDED A LITTLE FASTER WITH THE FRONT FOR FRIDAY
MORNING AND IS NOW CLOSER IN LINE WITH THE GFS...AND BOTH ARE ABOUT
SIX HOURS SLOWER THAN THE 12Z ECWMF AND CMC. GIVEN THE OVERALL
CONSISTENTLY FASTER TREND OF THE MODELS THE PAST FEW DAYS...WILL GO
WITH MORE OF A ECMWF/GFS BLEND AND SPEED UP FROPA SOMEWHAT FOR
FRIDAY. WITH THIS IN MIND WILL RANGE POPS FROM SLIGHT CHANCE ACROSS
THE NORTHWEST TO CATEGORICAL SOUTHEAST AT THE START OF THE
PERIOD...AND THEN QUICKLY TAPER THEM OFF WEST TO EAST THROUGH 18Z.
WITH THIS SOMEWHAT FASTER SOLUTION...WILL ALSO TRIM BACK TEMPS A
DEGREE OR TWO WITH HIGHS RANGING FROM THE UPPER 50S NORTHWEST TO MID
60S SOUTHEAST ON FRIDAY.

SURFACE HIGH PRESSURE AND A DRIER AIRMASS WILL BUILD INTO THE AREA
FRIDAY NIGHT INTO SATURDAY BEFORE SLIDING OFF TO THE EAST THROUGH
THE DAY ON SUNDAY. HIGHS ON SATURDAY WILL BE NEAR OR SLIGHTLY BELOW
NORMAL...RANGING FROM THE MID/UPPER 50S NORTH TO LOW 60S SOUTH. AS
WE START TO GET INTO SOME RETURN FLOW...HIGHS ON SUNDAY WILL PUSH UP
INTO THE 60S ACROSS THE ENTIRE FA. LOWS FRIDAY NIGHT AND SATURDAY
NIGHT WILL BE DEPENDENT ON HOW FAST THE HIGH BUILDS IN AND THEN
PUSHES OFF TO THE EAST. WE MAY END UP WITH THE BEST RADIATIONAL
COOLING ACROSS OUR WEST FRIDAY NIGHT/SATURDAY MORNING AND THEN OUR
EAST FOR SATURDAY NIGHT/SUNDAY MORNING. WILL GENERALLY KEEP LOWS IN
THE UPPER 30S TO LOWER 40S BOTH NIGHTS...BUT SOME COLDER READINGS
WILL BE POSSIBLE IF OPTIMAL RADIATIONAL COOLING DEVELOPS.

IN DEVELOPING WAA...EXPECT SCATTERED SHOWERS AND PERHAPS A FEW
THUNDERSTORMS TO DEVELOP SUNDAY NIGHT. PCPN SHOULD THEN BECOME
MORE WIDESPREAD MONDAY INTO MONDAY NIGHT AS SHORTWAVE ENERGY PUSHES
EAST TOWARD THE REGION. EXPECT HIGHS ON MONDAY IN THE UPPER 60S TO
LOWERS 70S. AS THE SHORT WAVE PUSHES OFF TO THE EAST...PCPN SHOULD
TAPER OFF THROUGH THE DAY ON TUESDAY WITH HIGHS GENERALLY IN THE
60S.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
AT 18Z....WIDESPREAD IFR/MVFR CIGS AND MVFR VSBYS CONTINUED ACROSS
THE OHIO VALLEY - ESPECIALLY IN VCTY OF A STALLED FRONT THROUGH
CNTL IND/CNTL OH. DISORGANIZED AREAS OF SHOWERS AND A FEW STORMS
CONTINUE ACROSS THE SITES...THE HEAVIEST CONFINED TO MORE UNSTABLE
PORTIONS OF KY/IND/IL. THROUGH THE TAF CYCLE...EXPECT THE FRONT
HANGING THROUGH CNTL IND/OH TO REMAIN QUASI-STATIONARY AND LIKELY
WILL BE A REGION OF LOWER CIGS/VSBY WITH MODEST SURFACE
CONVERGENCE. THIS WILL MANIFEST ESPECIALLY AFTER DARK WHEN IT
APPEARS /PER STATISTICAL GUIDANCE AND FORECAST SOUNDINGS/ THAT
AMPLE LOW LEVEL SATURATION WILL CONTINUE. THUS...HAVE CIGS RAISING
A LITTLE THROUGH THIS AFTERNOON BEFORE FALLING BACK DOWN
OVERNIGHT...WITH ACCOMPANYING MVFR VSBY RESTRICTIONS. SOME IFR
CIGS ARE LIKELY AT ALL SITES GIVEN WEAK FLOW...AND HIGH MOISTURE
LEVELS. IN TERMS OF PRECIPITATION...EXPECT THE HEAVIEST/WIDESPREAD
ACTIVITY AT LEAST THROUGH 06Z TO BE SOUTH OF THE TAF SITES.
HOWEVER...THERE WILL BE AREAS OF SHOWERS/FEW STORMS ROLLING FROM
WEST TO EAST ACROSS THE AREA...AS EVIDENCED BY EARLY AFTERNOON
RADAR LOOPS SHOWING A GOOD DEAL OF 25-35DBZ ECHO. SEE A BETTER
PUSH OF INSTABILITY /ELEVATED/ AND MOISTURE LATER ON TONIGHT INTO
WED MORNING SO REINTRODUCED VCTS TO ACCOUNT FOR THIS POTENTIAL.

OUTLOOK...THUNDERSTORMS POSSIBLE WEDNESDAY INTO FRIDAY. MVFR CIGS
POSSIBLE WED NIGHT AND THU NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...JGL
AVIATION...BINAU
Hazardous weather outlook, Apr 7, 5:16 AM EDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
516 AM EDT TUE APR 7 2015

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-080930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
516 AM EDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WITH SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS EXPECTED THROUGH
FRIDAY MORNING THERE IS THE POTENTIAL FOR SOME LOCALIZED FLOODING
ISSUES. IN ADDITION...ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME...ISOLATED STRONG TO SEVERE STORMS WILL BE
POSSIBLE AT TIMES THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 5:33 PM EDTAreal Flood AdvisoryILNGrant, Owen3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.